Approximation operators constructed by means of Sheffer sequences


In this paper we introduce a class of positive linear operators by using the “umbral calculus”, and we study some approximation properties of it.

Let \(Q\) be a delta operator, and \(S\) an invertible shift invariant operator.

For \(f\in C[0,1]\) we define \((L_{n}^{Q,S}f)(x)=\frac{1}{sn_{(1)}}\sum \limits_{k=0}^{n}\binomial{n}{k} p_{k}(x)s_{n-k}(1-x)f(\frac{k}{n})\), where \((p_{n})_{n\geq0}\) is a binomial sequence which is the basic sequence for \(Q\), and \((s_{n})_{n\geq0}\) is a Sheffer set, \(s_{n}=S^{-1}p_{n}\).

These operators generalize the binomial operators of T. Popoviciu.


Maria Craciun
(Tiberiu Popoviciu Institute of Numerical Analysis, Romanian Academy)


approximation operators; Sheffer sequences; basic sequences; delta operators



About this paper

Cite this paper as:

M. Crăciun, Approximation operators constructed by means of Sheffer sequences, Rev. Anal. Numér. Théor. Approx., vol. 30 (2001), no. 2, 135-150

Print ISSN


Online ISSN


Google Scholar Profile

[1] Cheney, E. W. and Sharma, A., On a generalization of Bernstein polynomials, Riv. Mat. Univ. Parma, 5, pp. 77–82, 1964.
[2] Gonska, H. H. and Kovacheva, R. K., The second order modulus revisited: remarks, applications, problems, Conferenze del Seminario di Matematica Univ. Bari, 257, pp.1–32, 1994.
[3] Lupas, L. and Lupas, A., Polynomials of binomial type and approximation operators, Studia Univ. Babes–Bolyai, Mathematica, 32, pp. 61–69, 1987.
[4] Lupas, A., Approximation operators of binomial type, Proc. IDoMAT 98, International Series of Numerical Mathematics, ISNM 132, Birkhauser Verlag, Basel, pp. 175 198, 1999.
[5] Manole, C., Developments in series of generalized Appell polynomials, with applications to the approximation of functions, Ph.D. Thesis, Cluj–Napoca, Romania, 1984 (in Romanian).
[6] Moldovan, G., Generalizations of the S. N. Bernstein operators, Ph.D. Thesis, Cluj–Napoca, Romania, 1971 (in Romanian).
[7] Moldovan, G., Discrete convolutions and positive operators I, Annales Univ. Sci. Budapest R. E¨otv¨os, 15, pp. 31–34, 1972.
[8] Mullin, R. and Rota, G. C., On the foundations of combinatorial theory III, theory of binomial enumeration, in: B. Harris, ed., Graph Theory and Its Applications, Academic Press, New York, pp. 167–213, 1970.
[9] Popoviciu, T., Remarques sur les poynomes binomiaux, Bul. Soc. Stiinte Cluj, 6, pp 146–148, 1931.
[10] Roman, S., Operational formulas, Linear and Multilinear Algebra, 12, pp. 1–20, 1982.
[11] Rota, G. C., Kahaner, D. and Odlyzko, A., Finite operator calculus, J. Math. Anal.
Appl., 42, pp. 685–760, 1973.
[12] Sablonniere, P. ` , Positive Bernstein–Sheffer operators, J. Approx. Theory, 83, pp. 330–341, 1995.
[13] Shisha, O. and Mond, B., The degree of convergence of linear positive operators, Proc. Nat. Acad. Sci. U.S.A., 60, pp. 1196–1200, 1968.
[14] Stancu, D. D., Approximation of functions by a new class of linear positive operators, Rev. Roum. Math. Pures Appl., 13, pp. 1173–1194, 1968.
[15] Stancu, D. D., On a generalization of the Bernstein polynomials, Studia Univ. Babes– Bolyai, Cluj, 14, pp. 31–45, 1969.
[16] Stancu, D. D., Approximation properties of a class of linear positive operators, Studia Univ. Babes–Bolyai, Cluj, 15, pp. 31–38, 1970.
[17] Stancu, D. D., Approximation of functions by means of some new classes of positive linear operators, Numerische Methoden der Approximationstheorie, Proc. Conf. Oberwolfach 1971 ISNM 16, Birkhauser–Verlag, Basel, pp. 187–203, 1972.
[18] Stancu, D. D. and Occorsio, M.R., On approximation by binomial operators of Tiberiu Popoviciu type, Rev. Anal. Numer. Theor. Approx., 27 no.1, pp. 167–181, 1998.
[19] Stancu, D. D. and Cismasiu, C., On an approximating linear positive operator of Cheney–Sharma, Rev. Anal. Numer. Theor. Approx., 26, pp. 221–227, 1997.


Related Posts